The Annals of Probability

Relations between invasion percolation and critical percolation in two dimensions

Michael Damron, Artëm Sapozhnikov, and Bálint Vágvölgyi

Full-text: Open access

Abstract

We study invasion percolation in two dimensions. We compare connectivity properties of the origin’s invaded region to those of (a) the critical percolation cluster of the origin and (b) the incipient infinite cluster. To exhibit similarities, we show that for any k≥1, the k-point function of the first so-called pond has the same asymptotic behavior as the probability that k points are in the critical cluster of the origin. More prominent, though, are the differences. We show that there are infinitely many ponds that contain many large disjoint pc-open clusters. Further, for k>1, we compute the exact decay rate of the distribution of the radius of the kth pond and see that it differs from that of the radius of the critical cluster of the origin. We finish by showing that the invasion percolation measure and the incipient infinite cluster measure are mutually singular.

Article information

Source
Ann. Probab. Volume 37, Number 6 (2009), 2297-2331.

Dates
First available: 16 November 2009

Permanent link to this document
http://projecteuclid.org/euclid.aop/1258380790

Digital Object Identifier
doi:10.1214/09-AOP462

Zentralblatt MATH identifier
05708802

Mathematical Reviews number (MathSciNet)
MR2573559

Subjects
Primary: 60K35: Interacting random processes; statistical mechanics type models; percolation theory [See also 82B43, 82C43] 82B43: Percolation [See also 60K35]

Keywords
Invasion percolation invasion ponds critical percolation near-critical percolation correlation length scaling relations incipient infinite cluster singularity

Citation

Damron, Michael; Sapozhnikov, Artëm; Vágvölgyi, Bálint. Relations between invasion percolation and critical percolation in two dimensions. The Annals of Probability 37 (2009), no. 6, 2297--2331. doi:10.1214/09-AOP462. http://projecteuclid.org/euclid.aop/1258380790.


Export citation

References

  • [1] Angel, O., Goodman, J., den Hollander, F. and Slade, G. (2008). Invasion percolation on regular trees. Ann. Probab. 36 420–466.
  • [2] Chandler, R., Koplick, J., Lerman, K. and Willemsen, J. F. (1982). Capillary displacement and percolation in porous media. J. Fluid Mech. 119 249–267.
  • [3] Chayes, J. T., Chayes, L. and Fröhlich, J. (1985). The low-temperature behavior of disordered magnets. Comm. Math. Phys. 100 399–437.
  • [4] Chayes, J. T., Chayes, L. and Newman, C. (1985). The stochastic geometry of invasion percolation. Comm. Math. Phys. 101 383–407.
  • [5] Grimmett, G. (1999). Percolation, 2nd ed. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences] 321. Springer, Berlin.
  • [6] Járai, A. A. (2003). Invasion percolation and the incipient infinite cluster in 2D. Comm. Math. Phys. 236 311–334.
  • [7] Kesten, H. (1987). A scaling relation at criticality for 2D-percolation. In Percolation Theory and Ergodic Theory of Infinite Particle Systems (Minneapolis, Minn., 19841985). The IMA Volumes in Mathematics and its Applications 8 203–212. Springer, New York.
  • [8] Kesten, H. (1986). The incipient infinite cluster in two-dimensional percolation. Probab. Theory Related Fields 73 369–394.
  • [9] Kesten, H. (1987). Scaling relations for 2D-percolation. Comm. Math. Phys. 109 109–156.
  • [10] Kunz, H. and Souillard, B. (1978). Essential singularity in percolation problems and asymptotic behavior of cluster size distribution. J. Statist. Phys. 19 77–106.
  • [11] Lenormand, R. and Bories, S. (1980). Description d’un mecanisme de connexion de liaision destine a l’etude du drainage avec piegeage en milieu poreux. C. R. Math. Acad. Sci. 291 279–282.
  • [12] Lindvall, T. (1992). Lectures on the Coupling Method. Wiley, New York.
  • [13] Nash, S. W. (1954). An extension of the Borel–Cantelli lemma. Ann. Math. Statist. 25 165–167.
  • [14] Newman, C. M. and Schulman, L. S. (1981). Infinite clusters in percolation models. J. Statist. Phys. 26 613–628.
  • [15] Newman, C. and Stein, D. L. (1995). Broken ergodicity and the geometry of rugged landscapes. Phys. Rev. E. 51 5228–5238.
  • [16] Nguyen, B. G. (1985). Correlation lengths for percolation processes. Ph.D. dissertation, Univ. California.
  • [17] Nolin, P. (2008). Near-critical percolation in two dimensions. Electron. J. Probab. 13 1562–1623.
  • [18] van den Berg, J., Járai, A. A. and Vágvölgyi, B. (2007). The size of a pond in 2D invasion percolation. Electron. Comm. Probab. 12 411–420.
  • [19] van den Berg, J., Peres, Y., Sidoravicius, V. and Vares, M. E. (2008). Random spatial growth with paralyzing obstacles. Ann. Inst. H. Poincaré Probab. Statist. 44 1173–1187.
  • [20] Werner, W. (2008). Lectures on two-dimensional critical percolation. Available at arXiv:0710.0856.
  • [21] Wilkinson, D. and Willemsen, J. F. (1983). Invasion percolation: A new form of percolation theory. J. Phys. A 16 3365–3376.
  • [22] Zhang, Y. (1995). The fractal volume of the two-dimensional invasion percolation cluster. Comm. Math. Phys. 167 237–254.